Texas, 2020

Drought in Texas, June 1 to 30, 2020

June 1 to 30, 2020 · NWS AMA · 8 events in 8 counties and zones

Below-average precipitation, which begin in April, continued through May and into June across portions of the Texas Panhandle. While pockets of around 2-3 inch rainfall occurred in June, many areas received less than an inch during what is typically one of the wetter months of the year.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Below-average precipitation, which begin in April, continued through May and into June across portions of the Texas Panhandle. While pockets of around 2-3 inch rainfall occurred in June, many areas received less than an inch during what is typically one of the wetter months of the year. This led caused an area of severe drought (D2) that was initially categorized in the far northwest Texas Panhandle in May to spread south and east through the month of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, May 31, 11:32 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1232 AM CDT Mon Jun 1 2020

.AVIATION...
06Z TAF Cycle

VFR conditions expected to continue at all three TAF sites through
06Z Tuesday. Southeast to south and southwest winds 10 to 20 knots
with some occasional gusts near 25 knots will prevail at the three
TAF sites through 06Z Tuesday.

Schneider

&&

.PREV DISCUSSION... /Issued 633 PM CDT Sun May 31 2020/

AVIATION...
00z TAF Issuance...VFR conditions are expected through the period
at all three TAF sites. Winds are expected to be out of the south
southeast through the period at around 10 to 20 knots with gusts
up to 25 knots.

Rutt

PREV DISCUSSION... /Issued 258 PM CDT Sun May 31 2020/

SHORT TERM...Tonight through Monday Night...

Latest upper level analysis reveals trough off the west coast with
southwest flow over the Desert Southwest. A ridge of high pressure
was noted moving over the plains. The 12z KAMA RAOB indicated
500mb height of 589 dam. This will likely increase to around 590
dam this evening. Temperatures were in the mid 80s for most of the
area with some low 90s in the northern FA where the thermal ridge
was stronger due to proximity of upper high. An elevated boundary
had produce some shower activity near the TX/NM border earlier,
but has since dissipated with neg theta-E advecting that way at
700mb.

An weak cutoff low is now making its track back to the north
towards the Big Bend region of TX. This is pulling up moisture out
of the GoM region (storms were forming near the Rio Grande into
south TX). Some of this moisture is expected to move into the
Panhandles by Monday afternoon based on progged 500mb RH. Low
level moisture lags some but some low level pos theta-E advection
does increase Monday afternoon. This will likely increase mid and
upper level cloud cover in the southern FA during peak heating
helping to limit high temperatures to upper 80s there. Storm
chances look unlikely given sluggish lapse rates and strong cap.
The weak easterly flow aloft will also keep mountain convection at
bay.

Ward

LONG TERM...Tuesday through Saturday Night...
Somewhat of an unstable ridge pattern will be overhead mid week
through Friday. In general high pressure will dominate and keep
conditions hot and dry, but there is the potential for some low
level moisture to advect to the central and eastern Panhandles.
With higher dewpoints east of a pseudo-dryline setup there's a
chance that we will reach the convective temperature and get some
storms to pop on Wednesday and Thursday. Confidence is not high
enough to mention in the forecast, so will continue with NBM less
than 15% chance pops for the time being. Temperatures will be in
the upper 80s to upper 90s, with a few places touching 100.

Large scale cutoff low over off the southwest CA coast will swing
across the CA/AZ/NV/NM area and become negatively tilted and
eject across the Four Corners region Friday night into Saturday.
As a result we might get clipped across the northwest Panhandles
with some showers/storms, but again holding off and going with NBM
non mentioning pops for the extended.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

11/29
Hazardous weather outlook, May 31, 1:58 PM CST, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
258 PM CDT Sun May 31 2020

OKZ001>003-TXZ001>020-317-010800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
258 PM CDT Sun May 31 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Dallam

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dallam forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

The area severe drought (D2) which covered all but the far southeast and east-central parts of the county at the end of May expanded southeast to include all of the county during the second week of June. Also, during the second week of the month, the northwest two-thirds of the county went into extreme drought (D3), with further southeastward expansion of extreme drought occurring by the middle of the month, to include the northwest three-fourths of the county. Thunderstorms provided some relief during the third week of the month, so that the area of severe drought retreated from the far southeast part of the county by the end of the month. In a similar fashion, the area of extreme drought grew smaller, to include the northern one-third and the extreme southwest part of the county by the end of the month. Dry conditions caused native and pastureland grasses to return to cured status and led to a lack of available grazing for cattle.

Drought, Hartley

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hartley forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The area severe drought (D2) which covered the northwest one-third of the county at the end of May expanded southeast to include all of the county by mid-month. An area of extreme drought (D3) emerged in the northwest corner of the county during the second week of the month, and spread southeast to include the western half of the county by month’s end. Thunderstorms provided some relief during the second half of the month over eastern sections, with the area of severe drought retreating from the eastern one-third of the county.

Drought, Hansford

When
June 2, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hansford forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the first week of the month in the northeast part of the county. This area deteriorated into extreme drought (D3) during the second week of the month, with this condition continuing through the end of the month. Meanwhile, severe drought spread west and southwest to include the northwest three-fourths of the county by month’s end.

Drought, Ochiltree

When
June 2, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ochiltree forecast zone
Reported by
Drought Monitor
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the first week of the month in the far northwest part of the county. By mid-month, this area had spread east and south to include all of the county, with extreme drought (D3) developing in the northwest. Thunderstorms brought relief, with severe and extreme drought being confined to only the northwest part of the county by the end of the month.

Drought, Moore

When
June 2, 12:00 AM CST to June 22, 11:59 PM CST
Where
Moore forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the first week of the month in the far southeast part of the county. By mid-month, this area had spread north and west, with far western sections also falling into severe drought. Thunderstorms brought relief, with drought ending during the fourth week of the month.

Drought, Potter

When
June 2, 12:00 AM CST to June 22, 11:59 PM CST
Where
Potter forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the first week of the month in the far northeast part of the county. By mid-month, this area had spread south and west to include all of the county. Thunderstorms brought relief to the far northern and eastern parts of the county, where drought conditions ended during the second half of the month.

Drought, Carson

When
June 2, 12:00 AM CST to June 30, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the first week of the month in the far northwest part of the county. By the third week of the month, this area had spread south and west to include all of the county, with extreme drought (D3) developing over the northern one-third. Thunderstorms brought relief to the southern half of the county, where drought conditions ended during the second half of the month.

Drought, Hutchinson

When
June 2, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

An area of severe drought (D2) emerged during the first week of the month in the far southwest part of the county. By mid-month, this area had spread east and north to include all of the county, with extreme drought (D3) developing across the southern half. Thunderstorms brought relief to the far north-central part of the county, where drought conditions ended during the second half of the month, with drought continuing elsewhere.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892399, 892408, 892411, 897742, 897744, 897748, 897749, 897784.